Ask The Doctors: March 2015
Q. I had a heart attack two years ago, received two stents, and have tried to live a healthy life since then. Is my heart permanently damaged or can the part of the heart that was injured in the heart attack fully recover?
A. Thanks for sending in this question, which, since it is asked so frequently, must really hit close to home for people who have experienced myocardial infarction (MI). The first thing anyone who has suffered a heart attack should realize is that simply having survived represents an important achievement. An estimated 50 percent of all people who experience an ST-elevation MI or STEMI—one which involves complete blockage of a coronary artery—succumb to sudden cardiac death before ever reaching the hospital. I do not mention this out of morbidity, but rather, in an endeavor to point out your own strength, ability, and luck in surviving a dangerous, life-altering event. Patients often focus in on clinical language regarding damage and degree of impairment, because these are the terms physicians use to describe their ailments. And yes, the myocardium that was lost by lack of blood flow has become scar tissue, and will not convert back into living muscle.
More important, however, are the following facts: The brave individual sitting before the doctor has lived through an MI, and is in a position to make a real difference in his or her future life, both in terms of quality and quantity. As to whether your own behavior can help strengthen your heart, the answer is yes. Frequent exercise—30 minutes or more of daily mild-to-moderate intensity exercise, at least 5 days per week—will tend to improved cardiovascular (CV) fitness, reduce symptoms, and lower the risk of future heart attacks. Before starting an exercise plan, discuss it with your cardiologist. Multiple large clinical trials have shown that aspirin, statins, beta-blockers, ACE-inhibitors (or ARBs), aldosterone blockers, and certain vasodilator medications reduce risk of further CV events after an MI, and in some cases, help to prolong life. If the ejection fraction of the heart is moderately-to-severely reduced, an implantable cardioverter-defibrillator (ICD) may be needed to reduce mortality risk due to sudden cardiac death. In conclusion, I hope that this response helps strengthen your resolve to keep working hard on behalf of your heart!
Q. I sometimes get dizzy spells, but after checking for a cause, my previous doctor wasn’t able to explain it. My new doctor said it may be my blood pressure (BP) drug, but my numbers are in good control, so I hate to risk changing my medication. Do certain BP medications cause dizziness, and would it matter if I switched to a different type?
A. Although “dizzy” is a widely-used term, it is inherently imprecise, and means different things to different people at different times. It can suggest lightheadedness (such as when one is near fainting), vertigo (a sense of spinning sometimes associated with inner ear problems), a sense of imbalance, giddiness (like the proverbial baby on a swing), confusion, agitation or anxiety. As such, physicians usually try to clarify what patients really mean by “dizzy,” but I will have to assume that you are referring to a lightheaded state. Yes, nearly all anti-hypertensive medications can cause lightheadedness, but most people taking them do not experience this symptom. It is important that your doctor determine if your blood pressure drops when you stand up, a condition known as orthostatic hypotension, which can be assessed for in the office. It is also helpful if you check your BP at home when the lightheadedness occurs, in an attempt to correlate symptoms with a measurable abnormality. If your physician deems it reasonable, a trial of lowering your BP medication or switching to a different one is certainly worthwhile, and not as risky as continuing to feel lightheaded, which could lead to harm.